Delaware, 2001

Damaging Wind in Delaware, August 13, 2001

August 13, 2001 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with damaging winds knocked down trees onto poles and wires in Lewes. Three inch rains that fell with the storm hampered utility companies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with damaging winds knocked down trees onto poles and wires in Lewes. Three inch rains that fell with the storm hampered utility companies. Power was restored by midnight EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:40 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 2:40 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT MON AUG 13 2001

RADAR MOSIAC LIGHTING UP THIS AFTERNOON WITH APPROACH OF SURFACE
COLD FRONT AND STAGNENT BOUNDARY ACROSS DELMARVA. BOTH 00Z AND
LATEST 12Z MODELS GENERALLY DOING QUITE WELL WITH PRECIPITATION
POTENTIAL AND LOCATION WITH BOTH OF THESE FEATURES. FLOOD POTENTIAL
STILL EXISTS TODAY ALTHOUGH IT IS LESS THAN LAST TWO DAYS ACROSS
MOST OF THE CWA. A SLIGHT EASTWARD FLUX IN U/L FLOW AND APPROACHING
COLD FRONT CONTINUES TO PUSH BEST PW/S SOUTH AND EAST OF THE CWA.
12Z RAOBS SHOWED KALB PW/S AT 1.45...NYC AT 2.14...AND KLWX AT 2.02
INCHES. TRAINING DELAWARE ECHOES NOW OFFSHORE. COLD FRONTAL
PRECIPITATION CONTINUES TO MOVE AT A GOOD CLIP AT THE MOMENT. H8 JET
ASSOCIATED MORE WITH DELMARVA BOUNDARY HELPING TO INCREASE RAINFALL
IN THIS AREA...BUT IS STILL LESS IMPRESSIVE COMPARED TO YESTERDAY
DECREASING BLO 20 KTS. THIS PLACEMENT SHOULD ALSO HELP LIMIT
RAINFALL INTENSITIES ASSOCIATED WITH COLD FRONT.

DEW POINTS CURRENTLY IN THE UPPER 60S TO MIDDLE 70S ACROSS THE CWA
WILL BE REPLACED WITH MIDDLE 50S TO LOWER 60S THE NEXT 24 TO 36
HOURS AS DRIER AIR ADVECTS SOUTH FROM THE GREAT LAKES. MODELS ARE
PAINTING AFTERNOON PRECIPITATION ACROSS THE CWA TUESDAY AFTERNOON AS
IT REMAINS UNDER CYCLONIC FLOW. WITH DECREASING AMOUNTS OF SURFACE
MOISTURE TO WORK WITH AND FURTHER ADVECTION NOT EXPECTED UNDER THIS
CYCLONIC FLOW...WILL LIMIT TO SLIGHT POPS AND LEAVE PRECIPITATION
WORDING OUT OF PACKAGE.

WITH FROPA...H8 TEMPS DECREASE...ON AVERAGE...2 DEGREES C ACROSS CWA
BY TUESDAY AFTERNOON WITH ANOTHER 1 DEGREE DECREASE ON WEDNESDAY.
THUS...TOO MUCH CHANGE NOT EXPECTED. RELATIVE HUMIDITY LEVELS WILL
BE LOWER THOUGH. SURFACE WINDS SHOULD SHIFT TO NORTH FOR ALL THE CWA
BY DAYBREAK TUESDAY AND PERSIST THROUGH WEDNESDAY...EXCEPT FOR COAST
WHERE AFTERNOON SEABREEZES ARE A GOOD BET. EVEN WITH SOMEWHAT LOWER
DEW POINTS TONIGHT...WILL INCLUDE PATCHY FOG ONE LAST TIME. THE CRUX
OF THE DRYER AIR WILL BE HERE ON WEDNESDAY.

AFTER A MAINLY RAIN-FREE WORK WEEK...THE EXTENDED WILL INCLUDE THE
CHANCE OF PRECIPITATION ON DAYS 4...5...AND 6. YET ANOTHER WET
WEEKEND POSSIBLE.

NOTHING TO NOTE ON THE MARINE DESK. SEAS CONTINUING IN THE 3 TO 5
FOOT RANGE.

MPO   57  76  55  75 /  30  10  20   0
ABE   64  80  61  79 /  30  20  20   0
RDG   64  80  61  79 /  40  20  20   0
PHL   69  82  65  81 /  40  20  20   0
12N   58  78  56  77 /  30  10  20   0
SMQ   68  81  63  79 /  40  20  20   0
TTN   69  82  65  81 /  40  20  20   0
MIV   70  82  65  81 /  40  20  20   0
ACY   69  78  69  78 /  40  20  20   0
ILG   67  82  63  80 /  40  20  20   0
DOV   70  82  65  81 /  40  20  20   0
GED   70  82  65  81 /  40  20  20   0
ESN   70  82  65  81 /  40  20  20   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

KRUZDLO

In the hours before

Special weather statement, Aug 13, 3:22 PM EST, 4 hours 38 minutes before
NJZ013-014-132230-

SPECIAL WEATHER STATEMENT - HEAVY RAIN
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 PM EDT MON AUG 13 2001

...HEAVY RAIN POTENTIAL NEXT HOUR...

VERY HEAVY RAIN HAS BEEN FALLING OVER OCEAN COUNTY DURING THE
PAST FEW HOURS AND IS MOVING INTO EXTREME SOUTHEAST MONMOUTH
COUNTY.

SOME ROADS MAY BECOME FLOODED ESPECIALLY ALONG HIGHWAYS 18
AND 138 BETWEEN SEA GIRT AND NEPTUNE. RAINFALL AMOUNTS MAY
REACH 2 TO 3 INCHES AN HOUR.

THE POTENTIAL ALSO EXISTS FOR RAIN TO DEVELOP OVER THE REMAINDER
OF THE COUNTY...FARTHER INLAND TOWARD FREEHOLD.

EBERWINE
Special weather statement, Aug 13, 4:36 PM EST, 3 hours 24 minutes before
NJZ008>010-012-015-PAZ069-140530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
536 PM EDT MON AUG 13 2001

...THUNDERSTORMS INCREASING IN INTENSITY...

A LINE OF THUNDERSTORMS WAS MOVING THROUGH NORTHERN NEW JERSEY
ACROSS TO EASTERN PENNSYLVANIA. THE STRONGEST WERE IN NORTHERN
HUNTERDON AND WESTERN MORRIS COUNTIES.

THE STORMS WERE MOVING TO THE SOUTHEAST AT 20 TO 25 MPH. THE STORMS
WILL PRODUCE A BRIEF PERIOD OF HEAVY RAIN AND POSSIBLY SOME SMALL
HAIL AS THEY MOVE THROUGH.

ADDITIONAL STATEMENTS WILL BE ISSUED OVER THE NEXT HOUR.

EBERWINE
Special weather statement, Aug 13, 5:11 PM EST, 2 hours 49 minutes before
NJZ008>010-140015-

SPECIAL WEATHER STATEMENT - HEAVY RAINFALL
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
611 PM EDT MON AUG 13 2001

...THUNDERSTORMS PRODUCING HEAVY RAIN IN NORTHERN NEW JERSEY...

THUNDERSTORMS WERE COVERING A GOOD PART OF NORTHERN HUNTERDON
COUNTY AND PRODUCING VERY HEAVY RAIN THIS HOUR. THE STORMS
EXTENDING INTO SOUTHERN MORRIS AND SOON WILL BE IN NORTHWEST
SOMERSET.

RAINFALL MAY REACH TWO INCHES AN HOUR AND CAUSE STREET AND
HIGHWAY FLOODING. THE STORMS WERE MOVING OVER THE SAME GENERAL
AREA ESPECIALLY ACROSS NORTHERN HUNTERDON COUNTY.

MOTORISTS ARE ADVISED TO NOT DRIVE THROUGH FLOODED WATERS. THE
HEAVIEST RAINS ARE FALLING ALONG HIGHWAY 78.

A FLASH FLOOD WARNING MAY BE NEEDED IF THE STORMS DO NOT SHOW
A TENDENCY TO MOVE A LITTLE FASTER.

EBERWINE
Special weather statement, Aug 13, 5:37 PM EST, 2 hours 23 minutes before
NJZ009-010-015-PAZ069-140130-

SPECIAL WEATHER STATEMENT - HEAVY RAIN
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
637 PM EDT MON AUG 13 2001

...HEAVY RAIN CONTINUING...WITH MORE THUNDERSTORMS DEVELOPING...

HEAVY RAIN HAS CAUSED STREET FLOODING IN HUNTERDON COUNTY NEW JERSEY.
THESE THUNDERSTORMS ARE MOVING SLOWLY SOUTH THROUGH THE REMAINDER OF
HUNTERDON WHILE MORE ARE DEVELOPING ALONG THE DELAWARE RIVER TO TRENTON.

THERE ARE NO FLASH FLOOD WARNINGS IN EFFECT AT THIS TIME BUT IF THE
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE SLOWLY...VERY HEAVY RAIN
WITH AMOUNTS OF 2 TO 3 INCHES IN AN HOUR ARE POSSIBLE. THIS WOULD
PROMPT FLASH FLOOD WARNINGS.

PERSONS IN BUCKS...AND MERCER COUNTIES ARE ADVISED TO MONITOR THE
WEATHER OVER THE NEXT HOUR ESPECIALLY IF YOU LIVE NEAR SMALL
STREAMS. MOTORISTS ARE STRONGLY URGED NOT TO DRIVE THROUGH FLOOD
WATERS.

REMEMBER...THESE STORMS ARE ALSO PRODUCING DANGEROUS LIGHTING.

EBERWINE
Special weather statement, Aug 13, 6:30 PM EST, 1 hour 30 minutes before
NJZ010-012>014-140115-

SPECIAL WEATHER STATEMENT -HEAVY RAIN
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
730 PM EDT MON AUG 13 2001

...HEAVY RAIN OVER THE NEXT HOUR...

RADAR CONTINUES TO TRACK AN AREA OF VERY HEAVY RAIN MOVING THROUGH
SOMERSET AND MIDDLESEX COUNTIES...AND SOON TO BE IN MONMOUTH.

RAINFALL RATES OF TWO INCHES AN HOUR ARE POSSIBLE WITH STREET
FLOODING IN SOME AREAS.

MOTORISTS ARE ADVISED NOT TO DRIVE THROUGH FLOODED AREAS.

EBERWINE
Special weather statement, Aug 13, 6:58 PM EST, 1 hour 2 minutes before
NJZ019-140100-

SPECIAL WEATHER STATEMENT - HEAVY THUNDERSTORMS
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
758 PM EDT MON AUG 13 2001

...HEAVY THUNDERSTORMS IN BURLINGTON COUNTY...

HEAVY THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN BURLINGTON
COUNTY. THE STORMS ARE MOVING SLOWLY SOUTHEAST UNDER 10
MPH AND WILL BE ACCOMPANIED BY VERY HEAVY RAIN OF ONE TO
TWO INCHES AN HOUR. THIS WILL RESULT IN STREET FLOODING.

THE STORMS ARE ALSO ACCOMPANIED BY FREQUENT LIGHTNING
STRIKES.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
August 13, 8:00 PM EST
Where
Sussex County, Lewes
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
38.767, -75.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268780.